Nebraska, 2023

Heavy Snow in Nebraska, March 25, 2023

March 25, 2023 · NWS CYS · 1 event in 1 county or zone

Heavy snow reported in Cheyenne County Nebraska on 25 March 2023. Heavy snow forced the closure of Interstate 80 for a time the afternoon and evening of 25 March.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy snow reported in Cheyenne County Nebraska on 25 March 2023. Heavy snow forced the closure of Interstate 80 for a time the afternoon and evening of 25 March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 25, 4:27 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 25, 4:27 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 AM MDT Sat Mar 25 2023

.SHORT TERM...(Today - Sunday)
Issued at 413 AM MDT Sat Mar 25 2023

An active 24-36 hours ahead across southeast Wyoming & the western
Nebraska Panhandle w/ multiple hazards helping to contribute to at
least minor weather-related impacts. Strong winds will persist for
the southeast Wyoming wind corridors through at least late morning
with the potential for occasional wind gusts up to 65 MPH for KARL
and KBRX as well as I-80 Summit area from Laramie-Cheyenne. H7/H85
CAG-CPR gradients remain near 55-65 meters through around 18z this
morning, along with a swath of 50-55 knot flow between 700 and 800
millibars. Strong downward omega, along with steep low-level lapse
rates of 8-9 deg C/km courtesy of strong CAA aloft, has promoted a
general increase in surface wind gusts early this morning. Several
WYDOT observations are currently reporting 50+ MPH wind gusts over
the typical wind corridors, along with a few recent gusts to 60-65
MPH around Arlington and Elk Mountain. High-res models suggest the
potential for stronger subsidence to spread into the I-25 corridor
including Cheyenne between 12z and 15z w/ BUFKIT soundings showing
55 knot flow at less than 2k feet AGL. Could be a brief window for
60-70 MPH gusts locally at Cheyenne as the trough axis shifts east
across the CWA. Gradients should begin to weaken after 18z, w/ the
potential for warning-criteria gusts quickly decreasing. High Wind
Warnings remain in effect until 2 PM MDT this afternoon.

Areas of snow are already impacting far southeast Wyoming near the
Nebraska state line with enhanced forcing just ahead of the sharp,
negatively tilted short wave. Favorable low-level instability will
continue to support snowfall rates of 0.5 to 1.0 inch per hour for
the next few hours. Biggest question is the residence time of some
of these heavier rates at any one location, as the dynamic support
should not last particularly long. Nonetheless, a general 1-3 inch
snowfall with pockets of 2-5 inches was enough to justify a Winter
Weather Advisory through early afternoon across Goshen, Platte and
eastern Laramie Counties in southeast Wyoming, as well as Kimball,
Banner, and Scotts Bluff counties in western Nebraska. Snow should
expand markedly in coverage and intensity later today with intense
low-level frontogenesis and significant isentropic upglide coupled
with good instability likely contributing to a favorable setup for
intense snowfall banding across a large portion of the western Neb
Panhandle late this afternoon through tonight. High-res models are
in good agreement w/ the primary focus being mainly along & north-
east of a line from Scottsbluff to Sidney. The 6z NAMNest suggests
a broad swath of 0.4 to 0.8 inch QPF amounts from Harrison to KSNY
in the next 24 hours. While not as widespread, this potential also
seems to be supported by the HRRR and the WRF-ARW. Certainly makes
sense as the synoptic/mesoscale environment will easily support 2+
inch per hour snowfall rates in narrow bands. Decided on a Winter-
Weather Advisory for a general 3-7 inch snowfall for now, but will
need to closely monitor trends in hi-res guidance, as it would not
be shocking to see isolated 8-12 inch totals which could very well
necessitate a short-fused Winter Storm Warning. Snowfall rates are
generally expected to decrease significantly after sunrise on Sun.

Aside from the wind and snow hazards, seasonable cold continues w/
H7 temperatures -10 to -15 deg C near climatological minimums over
the western US for March 25. Given the cold environment as well as
ongoing precipitation limiting any heating potential, continued to
follow the 25th percentile of the NBM for both day time high temps
and over night lows. Many areas are likely to struggle to reach 32
deg F for highs today.

.LONG TERM...(Sunday through Friday)
Issued at 413 AM MDT Sat Mar 25 2023

The medium range to extended forecast is anticipated to be comprised
of below normal temperatures and multiple weather disturbances
approaching the region. For the climate enthusiasts that follow our
discussions routinely, it would appear we are on track to
unofficially have the 5th month of below normal temperatures for
several locations across the forecast region. There will be
opportunities for near to slightly above average chances of
precipitation through the end of the month as several rounds of
precipitation are anticipated due to an active weather pattern for
the Intermountain West. Despite our forecast not going further than
7 days typically, climate outlooks are trending with below normal
temperatures being favored through potentially mid-April. The CPC 8-
14 day outlook favors below to well-below normal temperatures
through the first week of April. Expanding on this slightly further,
the Cfsv2 ensemble-membered mean forecast for temperatures has -1 to
-3 standard deviations for below normal temperatures favored through
approximately mid-April for our cwa. Needless to say, those that are
looking for an early, and permanent spring to settle in are likely
to be disappointed per the most recent model and climate data.

Sunday night will involve a broad upper level disturbance
propagating from the Great Basin area toward the Intermountain West.
This upper level wave will bring a round of precipitation to the
region, primarily to the Sierra and Snowy Range mountains Sunday
evening. As this upper level wave begins to develop into a more
refined shortwave trough over our cwa, upper level dynamics will be
favored to occur as well. A lee-side trough and Colorado Low is
progged to develop via surface cyclogenesis early Monday into the
remainder of the day. This will be aided by frontogenesis and upward
lift as a 135-145 knot jet max over east-central Colorado enhances
the surface low. Overrunning is also possible to occur, which would
allow for localized snow bands to create moderate snowfall rates.
This weather system is forecast to slowly eject onto the Central
Plains by Tuesday. When all is set and done, deterministic models
have areas along and near the I-80 corridor seeing accumulating
snowfall worthy of winter weather headline criteria. QPF modeled
amounts of 0.25-0.75 inch are possible for locations in the NE
Panhandle between Sunday night and Tuesday morning. At this time of
inspection, the potential for 4-8 inches of snowfall may be favored
between the I-80 corridor of NE, to the central NE Panhandle area.
We will continue to monitor the trends over the remainder of the
weekend.

Surface high pressure is anticipated to dominate the region for the
remainder of Tuesday and Wednesday, as well below normal
temperatures spread into the area. Several areas across SE WY will
wake up to temperatures in the single digits to below zero on
Tuesday morning, especially west of the Laramie Range. Subsidence
and CAA will dominate the area as daytime highs in the 30s to 40s
will persist Tuesday and Wednesday as mostly clear conditions
prevail.

By Wednesday evening, the next weather system will sweep across the
area. Model location of a surface low, and timing of where
precipitation will be heaviest remains yet to be determined across
our cwa. At this time, deterministic models are trending toward
another Colorado Low developing rapidly Wednesday night as an
impressive upper level longwave trough digs southward toward the
Four Corners region. There is a high level of uncertainty regarding
where the bulk of the QPF will fall, but it does appear that there
may be a prolonged period of precipitation across our cwa along and
behind a strong cold front. This will be another weather system we
will need to keep an eye on as some model discrepancies are present,
which could easily shift the location of rain and snow that would
fall over our cwa Thursday into Friday.

It wouldn't be a typical early spring forecast without the mention
of strong winds being favored in the extended forecast. At this time
of inspection, GFS model trends and in-house probabilistic data are
trending towards another possible high wind event Friday night into
Saturday. This could be problematic if we have accumulating snowfall
ahead of the window of strong winds due to blowing snow and
visibility reductions. Overall, an active weather pattern is in
store for the region over the course of the next week as below
normal temperatures persist across the area as well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 510 AM MDT Sat Mar 25 2023

A round of snow showers is currently moving through the area of
southeast WY and the NE Panhandle. Low-end VFR is anticipated at
KLAR and KCYS through the forecast period. However, these
terminals are likely to see VIS reductions at times due to BLSN
that may create brief fluctuations to MVFR. KRWL will have MVFR
conditions for a majority of today. Gusty winds of 35-50 kts are
expected at the SE WY terminals through approximately 0Z Sunday.

The NE Panhandle will have two rounds of -SHSN to work with
through the forecast period. The first round will be this morning,
and then this evening into the overnight period. MVFR to IFR can
be expected at KSNY this morning, and persist through a majority
of the day due to a combination of VIS and CIG reductions. The
remaining terminals are expected to be low-end VFR as -SHSN and
VCSH this morning occur. MVFR to IFR conditions are expected at
all terminals after 0Z Sunday for the NE Panhandle terminals.

&&

.FIRE WEATHER...
Issued at 413 AM MDT Sat Mar 25 2023

No fire weather concerns w/ colder temperatures & good chances for
measurable snowfall across much of the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 3 PM MDT this afternoon for
     WYZ106>108-119.

     High Wind Warning until 2 PM MDT this afternoon for WYZ106-110-
     116>118.

     Winter Weather Advisory until noon MDT today for WYZ112.

NE...Winter Weather Advisory from 9 AM this morning to 6 AM MDT
     Sunday for NEZ002-003-019-021-055-095-096.

     Winter Weather Advisory until 3 PM MDT this afternoon for NEZ020-
     054.

&&

SHORT TERM...CLH
LONG TERM...BW
AVIATION...BW
FIRE WEATHER...CLH
Hazardous weather outlook, Mar 25, 7:09 AM MST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
809 AM MDT Sat Mar 25 2023

WYZ101>105-109-111-113>115-261415-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
809 AM MDT Sat Mar 25 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Occasional snow showers will continue. One to two inches of
accumulation is expected. Gusty west winds to 45 MPH will produce
some blowing snow and reduced visibilities at times.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow showers will continue Sunday through Monday. Accumulations
will be light.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-261415-
Sierra Madre Range-
809 AM MDT Sat Mar 25 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers will continue. An additional 3 to 5 inches of snow
is expected. West winds gusting to 45 MPH will produce some
blowing snow and reduced visibilities at times. A Winter Weather
Advisory is in effect until 12 PM today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow showers will continue Sunday through Monday. Accumulations
will be light.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-116>118-261415-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
809 AM MDT Sat Mar 25 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west winds of 55 to 65 MPH will continue this morning, then
slowly diminish this afternoon. High Wind Warnings are in effect
until 2 PM this afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds will be possible Tuesday through Thursday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ107-108-119-261415-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-East Platte County-
Goshen County-East Laramie County-
809 AM MDT Sat Mar 25 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Occasional snow showers will continue. The snow may become moderate
to heavy at times this afternoon and tonight. Accumulations of 3 to
7 inches with locally higher amounts are expected. Winter Weather
Advisories are in effect until 6 AM Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of snow showers will continue Sunday through Monday. One
to three inches of accumulation is expected.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Mar 25, 7:14 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
814 AM MDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     NON-TSTM WND GST 5 E BUFORD              41.10N 105.21W
03/25/2023  M61 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY29 4.8 E BUFORD (WYDOT).

0802 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
03/25/2023  M58 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&
Local storm report, Mar 25, 7:16 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
816 AM MDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     NON-TSTM WND GST 7 WSW WARREN AF BASE    41.11N 104.97W
03/25/2023  M60 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY39 6.7 W WARREN AF BASE
            (WYDOT).

&&

AM
Local storm report, Mar 25, 7:25 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
825 AM MDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 ESE WARREN AF BASE    41.14N 104.84W
03/25/2023  M0.1 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-93 CHEYENNE 2.3 W.

&&
Local storm report, Mar 25, 7:26 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
826 AM MDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     NON-TSTM WND GST 11 WSW WARREN AF BASE   41.08N 105.04W
03/25/2023  M66 MPH          LARAMIE            WY   MESONET

            MESONET STATION UP226 10.5 NW NATURAL FORT
            (UPR).

&&

AM
Local storm report, Mar 25, 7:32 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
832 AM MDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     NON-TSTM WND GST 1 ENE BUFORD            41.12N 105.28W
03/25/2023  M61 MPH          ALBANY             WY   MESONET

            MESONET STATION WY37 1.1 E BUFORD (WYDOT).

&&

AM
Local storm report, Mar 25, 7:34 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
834 AM MDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     NON-TSTM WND GST 11 WSW WARREN AF BASE   41.08N 105.04W
03/25/2023  M70 MPH          LARAMIE            WY   MESONET

            MESONET STATION UP226 10.5 NW NATURAL FORT
            (UPR).

&&

AM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Cheyenne

When
March 25, 7:35 AM MST to 11:00 PM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Observer LGPN1 8 miles north of Lodgepole Nebraska reported 6.6 inches of new snowfall with their morning observation at 26/7AM. Snow ended Saturday evening.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078308.